PMRGCAuk
7,373 members12,081 posts

Fatigue

Down to 3 and a half pred a day, dropping a half every 2 months a suggested by rheumatologist. I have had PMR for three years now. However, I feel totally exhausted and have cold sweats all the time, even the slightest efforts result in perspiration over my brow, face, neck and chest. It is awful feeling so tired all the time. Any answers? Could this be a problem with my adrenals?

9 Replies
oldestnewest

I am down to three and a half feeling exhausted and will stay on that for four weeks

Reply

Yes - I'd be most suspicious that your adrenal function hasn't caught up with your reduction in dose. Rod Hughes at Chertsey likes to keep his patients at 5mg for several months before continuing the reduction - it is high enough to keep you feeling reasonable while low enough to stimulate adrenal function.

The local Head of Medicine here is of the opinion that if you go slowly enough almost everyone will find their adrenal function returns. But for a few it doesn't - I know there are at least 3 or 4 people on the forum who have been diagnosed with inadequate adrenal function and will remain on a low dose of pred for life probably.

You COULD ask your GP if you could have a synacthen test - that will tell you if the adrenals are CAPABLE of producing cortisol. It doesn't however confirm that they ARE doing so. But it does tell you if it is worth persevering longer. And if I were you I would stick at 4mg for a few months and then try again.

1 like
Reply

hi Patricia10

I can't give you an answer cos only 1 year and at 13mg but I can say that I have same fatigue and sweating. I just came back from recycling centre having taken a couple of bags of paper and cans/bottles..5 min job took 20 mins and I had to sit in car for 10mins to come round a bit. Got a few bits in Tesco and am having a lay down now.

If you are getting chills/fever could you have underlying infection or bug of some kind.

Was impressed your rheum wasn't rushing you but you could still have pmr chugging away underneath. I hope you feel better soon and find a solution that helps.

3 likes
Reply

Hi,

Adrenals for sure in respect of fatigue, and probably the perspiration as well.

It took me best part of a year of fatigue to get from 6mg to 3mg despite using a slow taper that took 5 weeks to get from one dose to lower, and only going 0.5mg a time. Didn't have a Synacthen test, but was about to suggest it when voila! the culprits kicked into working.

The only advice I have is to be patient - yes I know - again! They need time to start working again, and they will - eventually.

2 likes
Reply

PMRPro has given you the information you need about checking your Adrenal function - it does seem likely doesn't it? I like the idea of resting at 5 mgs for a few months. I do recognise that horrible symptom of cold rivulets of sweat rolling down your temples. You are still pacing aren't you? I guess even if PMR has fled you will need to gradually build up your strength again. Build in a nap if you can, it helps me get the most from a day - quite a strict routine of gentle activity and then rest. You have done so well now you have to look at the wreck of your poor little body and start making her strong again.

3 likes
Reply

I will have had PMR for 4 years at the end of August. I found that after trying a .50mg decrease last winter, and having a flare, that I had to reduce by .25. Also, like you dealing with chronic fatigue, until, suddenly, about a month ago, I suddenly realized that the fatigue seems to be gone. I am presently reducing very slowly from .75 to .50. I keep expecting the fatigue to come back and wonder if it will when the weather becomes colder, but fingers crossed! I have been able to do some household chores that I couldn't even think about doing before. Hang in there!

3 likes
Reply

How do you reduce by 0.25 mg, Prospecter? I have bought a pill-cutter but can only manage to cut my 1 mg pills into half.

Reply

Hi there: I manage to cut the half in half again. I have two pill cutters and one works better. I bought it years ago, so don't remember where, probably Walmart. I am in Canada.

Reply

Definitely!

Reply

You may also like...